Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 127, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 31, 2002, 3:14 AM CDT for Brown County, McPherson County, South Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 3:14 AM CDT (08:14 UTC)
- Expired
- Jul 31, 2002, 4:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Brown County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 44 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:30 AM CDT | Hail 0.88 | Leola, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1470 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
851 WUUS53 KABR 310814 SVRABR SDC013-089-310915- /NEW.KABR.SV.W.0205.310814-310915/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 314 AM CDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 415 AM CDT * AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHWEST OF SPRING CREEK COLONY TO 6 MILES WEST OF LONG LAKE COLONY...OR FROM 20 MILES WEST OF ELLENDALE TO 13 MILES NORTH OF IPSWICH...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LONG LAKE COLONY AROUND 320 AM CDT WETONKA AROUND 325 AM CDT WESTPORT...FREDERICK...BARNARD AROUND 345 AM CDT COLUMBIA AROUND 405 AM CDT HOUGHTON AROUND 410 AM CDT THIS IS A DANGEROUS LINE OF STORMS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4594 9904 4561 9904 4554 9821 4594 9820 TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:38 PM CDT, 6 hours 36 minutes earlier.
Area forecast discussion, Jul 30, 8:38 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 838 PM CDT TUE JUL 30 2002 SO FAR THIS EVENING ACTIVITY HAS BEEN POSITIONED WELL SOUTH OF MY CWA...IN BETTER RELATION TO STRONGER LL FORCING. HOWEVER IT REMAINS VERY UNSTABLE OVER EASTERN SOUTH DAKOTA AND SHOULD REMAIN SO OVERNIGHT. ORGANIZED LLJ NEVER REALLY MATERIALIZES OVERNIGHT BASED ON NCEP MODELS...BUT NEW ECMWF SHOWS DIFFERENTLY. FOR NOW ISOALTED AND ELEVATED LATE NIGHT CONVECTION STILL APPEARS POSSIBLE BOTH FROM APPROACHING WESTERN SYSTEM AND TO THE NORTHEAST OF WEAK LOW OVER NCTRL NEBRASKA. MEANWHILE DEWPOINTS REMAIN ESPECIALLY HIGH OVER EASTERN SD AND THEREFORE CURRENT LOWS MIGHT BE A TAD TOO LOW. UPDATES LIKELY BEFORE 9PM CDT. .ABR...NONE. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:40 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 65 min |
| Jul 31, 2:31 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 44 min |
| Jul 31, 4:00 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.